Alert archive / Kansas / Flash Flood Watches in 2015
Flash Flood Watch 2, NWS Topeka, KS
NWS Topeka, KS issued this flash flood watch at May 27, 2015, 3:49 PM CDT for 9 counties in Kansas. It took effect at May 27, 2015, 7:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 27, 2015, 3:49 PM CDT (20:49 UTC)
- In effect from
- May 27, 2015, 7:00 PM CDT
- Expired
- May 28, 2015, 7:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Topeka, KS
- Flood severity
- None
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Morris County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1717 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
478 WGUS63 KTOP 272049 FFATOP URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE TOPEKA KS 349 PM CDT WED MAY 27 2015 KSZ008-009-020>022-034>037-281000- /O.NEW.KTOP.FF.A.0002.150528T0000Z-150528T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY- MORRIS- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY 349 PM CDT WED MAY 27 2015 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KANSAS...NORTH CENTRAL KANSAS AND NORTHEAST KANSAS...INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL KANSAS...GEARY AND MORRIS. IN NORTH CENTRAL KANSAS...CLAY...CLOUD...DICKINSON...OTTAWA...REPUBLIC AND WASHINGTON. IN NORTHEAST KANSAS...RILEY. * FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING * THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TONIGHT AND COULD DROP HEAVY RAINS ACROSS THE WATCH AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES APPEAR POSSIBLE BY THURSDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE BUT NOT IMMINENT IN THE WATCH AREA. PERSONS IN THE WATCH AREA ARE ADVISED TO CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE READY FOR QUICK ACTION IF FLOODING THREATENS. && $$
1 follow-up statement
943 WGUS63 KTOP 281149 FFATOP FLOOD WATCH NATIONAL WEATHER SERVICE TOPEKA KS 649 AM CDT THU MAY 28 2015 KSZ008-009-020>022-034>037-281300- /O.EXP.KTOP.FF.A.0002.000000T0000Z-150528T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY- MORRIS- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY 649 AM CDT THU MAY 28 2015 ...FLASH FLOOD WATCH WILL EXPIRE AT 7 AM CDT THIS MORNING... THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KANSAS...NORTH CENTRAL KANSAS AND NORTHEAST KANSAS WILL EXPIRE AT 7 AM CDT THIS MORNING. SCATTERED LIGHT SHOWERS WILL SLOWLY SUBSIDE THIS MORNING...BUT ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH SATURDAY MORNING WITH THE GREATER CHANCES TONIGHT INTO FRIDAY EVENING...AND SOME OF THESE COULD BRING ADDITIONAL HEAVY RAINFALL. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at May 27, 3:49 PM CDT, 0 minutes earlier.
Area forecast discussion, May 27, 3:49 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 349 PM CDT Wed May 27 2015 .SHORT TERM...(This Evening through Thursday) Issued at 329 PM CDT WED MAY 27 2015 Forecast focus on rainfall potential tonight/Thursday. Water vapor loop shows two waves moving into/across KS with the larger upper low still located well west across ID. The 19z sfc map shows low pressure across southwest KS with a warm front located from Great Bend to just north of Wichita east toward Chanute. The waves are helping convection to develop within the instability axis across western KS/NE and eastern CO. These storms are expected to congeal into a couple of MCS complexes later tonight bringing the risk for additional heavy rains to some parts of the area. Main question is where the heaviest rains may fall overnight tonight. Analysis of 850mb Thetae ridge/LLJ axis and evolution of MUCAPE overnight suggests that persistent moisture transport should set up across western KS into NE or just upwind of the western parts of the CWA tonight. Although CAPE values are not impressive this evening MUCAPE is fcst to increase to 1000-2000j/kg per the NAM. 850-300mb mean wind is ENE at around 25 kts while corfidi vectors suggest an ESE component owing to the LLJ. Difficult part of the fcst is trying to discern exact location of greatest rainfall risk and at this time it would appear that one complex may develop this evening and move ESE across central KS roughly along/south of I-70 along the sfc-850mb front. A secondary complex may develop later toward 06z further north on the nose of the 40kt LLJ and its this area that is of concern for heavy rains across parts of central KS overnight. Have decided to highlight the potential for heavy rains with a flood watch that is limited in space and time given uncertainties not only with tonights evolution but also the potential impact on subsequent storm development and evolution later tomorrow through Friday. Simply put there is a risk for excessive rains beginning tonight and that could last through Friday evening but confidence in where is low for now. Would expect morning convection on Thursday to wane with time as another round of storms could develop across eastern CO and W KS. .LONG TERM...(Thursday Night through Wednesday) Issued at 329 PM CDT WED MAY 27 2015 Weak shortwave troughs in west-southwesterly flow aloft move through KS for Thursday night into Friday. Short range models differ on timing of these impulses so timing of best precip chances is hard to pin down. However, given antecedent soil moisture and any additional precip that develops tonight and Thursday, areas of heavy rain will be a concern. Finally on Friday afternoon and Friday night, stronger upper trough and associated cold front move through, ending sig precip chances for much of the area, with the only potential of light showers to linger into Saturday morning in the east central. Saturday through Wednesday...After system moves through Friday night, eastern KS is in weak northwest flow aloft just to east of upper ridge axis. As upper ridge moves slowly east, benign weather continues until at least Tuesday night, while low-level temps gradually warm. Medium range models are in decent agreement with this scenario and the area should have a good chance to dry out for awhile. 12Z ECMWF tries to bring a shortwave trough across Nebraska late Tuesday night, flattening the ridge, and would lead to some precip chances for late Tuesday night into Wednesday. GFS and GFSEnsemble on the other hand would keep things dry until Wednesday night at least. Given previous run of ECMWF was in better agreement with GFS runs, have left the middle of next week dry at this time. Max temps should warm from the low 70s over the weekend into the lower 80s toward the middle of the week. && .AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon) Issued at 1217 PM CDT WED MAY 27 2015 Conditions are expected to remain VFR the majority of the period, until ceilings begin to lower to MVFR late tonight/tomorrow morning. There is a large amount of uncertainty with timing and how far a complex of storms will move east; therefore, have mentioned VCTS at MHK after 06Z, although TOP/FOE may need to be adjusted with this mention later. && .TOP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH from 7 PM CDT this evening through Thursday morning FOR KSZ008-009-020>022-034>037. && SHORT TERM...Omitt LONG TERM...GDP AVIATION...Heller
Hazardous weather outlook, May 27, 3:48 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 348 PM CDT WED MAY 27 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-282100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 348 PM CDT WED MAY 27 2015 ...FLASH FLOOD WATCH FOR NORTH CENTRAL KANSAS AFTER MIDNIGHT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTH CENTRAL KANSAS LATER TONIGHT WITH THE THREAT OF HEAVY RAIN AND PERHAPS SOME FLOODING. FLOODING OF THE NEOSHO AND COTTONWOOD RIVERS WILL CONTINUE THROUGH THE AFTERNOON...BUT THE FLOODING IS EXPECTED TO END LATE TONIGHT INTO EARLY THURSDAY MORNING. SEE THE LATEST FLOOD STATEMENT FOR DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON THROUGH FRIDAY NIGHT. ADDITIONAL RAINFALL IN THESE PERIODS COULD BE HEAVY ENOUGH TO CAUSE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:11 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 34 min |
| May 26, 7:24 PM CDT | Special Weather Statement | TOP | Anderson | 36 min |
| May 26, 7:48 PM CDT | Special Weather Statement | TOP | Anderson | 12 min |
| May 26, 7:50 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 18 min |
Nearby
Flash Flood Watches in Kansas, 2015Every flash flood watch in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.